Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 160, NWS Springfield, MO

June 2, 2018Dent County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 2, 2018, 4:20 PM CDT for Dent County, Phelps County, Pulaski County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 4:20 PM CDT (21:20 UTC)
Expired
Jun 2, 2018, 5:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:30 PM CDTHAIL 1.53 Ese Devil'S Elbow, MOSOCIAL MEDIA REPORT. TIME APPROX BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2602 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS53 KSGF 022120
SVRSGF
MOC065-161-169-022200-
/O.NEW.KSGF.SV.W.0160.180602T2120Z-180602T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
420 PM CDT SAT JUN 2 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dent County in south central Missouri...
  Northeastern Pulaski County in central Missouri...
  Central Phelps County in east central Missouri...

* Until 500 PM CDT

* At 419 PM CDT, a severe thunderstorm was located 7 miles southwest
  of Newburg, or 10 miles east of Waynesville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rolla...                          Northern Fort Leonard Wood...
  St. Robert...                     Doolittle...
  Newburg...                        Devil's Elbow...
  Lecoma...                         Jerome...
  Lake Spring...                    

This includes Interstate 44 between mile markers 163 and 169, and
between mile markers 171 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 9211 3796 9210 3797 9153 3773 9153
TIME...MOT...LOC 2119Z 272DEG 26KT 3786 9201 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
059 
WWUS53 KSGF 022135
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
435 PM CDT SAT JUN 2 2018

MOC169-022143-
/O.CAN.KSGF.SV.W.0160.000000T0000Z-180602T2200Z/
Pulaski MO-
435 PM CDT SAT JUN 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PULASKI COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3777 9202 3795 9202 3797 9153 3773 9153
TIME...MOT...LOC 2133Z 272DEG 26KT 3786 9188 

$$

MOC065-161-022200-
/O.CON.KSGF.SV.W.0160.000000T0000Z-180602T2200Z/
Dent MO-Phelps MO-
435 PM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN DENT AND CENTRAL PHELPS COUNTIES...

At 433 PM CDT, a severe thunderstorm was located near Newburg, or 8
miles southwest of Rolla, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rolla...                          Doolittle...
Newburg...                        Jerome...
Lake Spring...                    Lecoma...

This includes Interstate 44 near mile marker 169, and between mile
markers 171 and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 9202 3795 9202 3797 9153 3773 9153
TIME...MOT...LOC 2133Z 272DEG 26KT 3786 9188 

HAIL...1.00IN
WIND...60MPH
 
$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:43 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 2, 2:43 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
243 PM CDT Sat Jun 2 2018

...Storms Possible this Evening then Nice Weather Sunday...

.SHORT TERM...(This afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 2 2018

A cold front will push south across southern Missouri through this
evening as an upper level trough moves across the region.
Thunderstorms are expected to develop across south central and
portions of far southern Missouri through early this evening as
the front drops southeastward. With mean layer CAPE around 3000
J/KG, moderate deep layer shear and steep mid level lapse rates
some storms could strong to severe storms. An inhibiting factor to
storm development and coverage will be relatively warm mid level
temperatures and capping inversion. In general the greatest risk
for severe storms will be southeast of a Rolla to Houston line.
Continue to closely monitor weather conditions and the latest
information.

A much more pleasant airmass will follow the frontal passage for
Sunday. Cooler temperatures and less humid conditions can be
expected along with a northerly breeze. Highs Sunday will
generally be in the lower 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 2 2018

The mean upper level ridge position will remain to our west into
at least the middle of next week leaving our region under a
northwesterly flow aloft. Dry weather is expected through at least
Tuesday but will have to monitor the development of convective
complexes over the Plains. It appears there is some potential for
convective complexes to impact area at times during the last half
of next week. Otherwise seasonably warm and humid weather
conditions can be expected next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1224 PM CDT Sat Jun 2 2018

Pilots can expect prevailing VFR conditions at area terminals
through Sunday. A cold front will push across the area this
afternoon resulting in variable cloud cover. Ceilings may lower to
near MVFR at times. Scattered showers and storms will develop
primarily east of the terminals but could impact the Branson
vicinity. Surface winds will shift to the northwest later this
afternoon with the frontal passage.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Foster
Hazardous weather outlook, Jun 2, 12:49 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1249 PM CDT Sat Jun 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1249 PM CDT Sat Jun 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

 Thunderstorms will develop across south central and portions of
 far southern Missouri this afternoon. The greatest coverage of
 storms and highest risk for severe weather afternoon will be
 southeast of a Branson to Rolla line. The most intense storms
 storms will capable of producing large hail up to the size of
 ping pong balls and damaging winds up to 70 mph. The risk for an
 isolated tornado very low. In addition, locally heavy rainfall
 and frequent lightning will accompany any storm. There is a
 limited risk for localized flooding in south central Missouri.

 Heat index values will warm into the upper 90s to around 100
 degrees across far southern Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few storms may be possible across the area towards the end of
 next week as a system tracks through the region.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this afternoon in south central
 Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Jun 2, 4:12 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
412 PM CDT SAT JUN 2 2018

MOZ070-071-083-022200-
Dent MO-Phelps MO-Pulaski MO-
412 PM CDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DENT...NORTHEASTERN
PULASKI AND CENTRAL PHELPS COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Newburg, or 9 miles east of Waynesville, moving
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla...                          St. Robert...
Doolittle...                      Newburg...
Devil's Elbow...                  Lecoma...
Jerome...                         Lake Spring...

This includes Interstate 44 between mile markers 159 and 169, and
between mile markers 171 and 185.

LAT...LON 3780 9218 3794 9216 3797 9153 3773 9153
TIME...MOT...LOC 2111Z 272DEG 27KT 3786 9203

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:09 AM CDTSpecial Weather StatementSGFCedar, St. Clair51 min
Jun 2, 8:27 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Hickory, Polk, St. Clair34 min
Jun 2, 9:04 AM CDTSpecial Weather StatementSGFPolk56 min
Jun 2, 10:06 AM CDTSpecial Weather StatementSGFPhelps39 min
Jun 2, 4:12 PM CDTSpecial Weather StatementSGFPhelps48 min
Jun 2, 4:23 PM CDTSpecial Weather StatementSGFShannon52 min
Jun 2, 4:37 PM CDTSpecial Weather StatementSGFLaclede68 min
Jun 2, 4:41 PM CDTSpecial Weather StatementSGFDent64 min
Jun 2, 4:52 PM CDTSevere Thunderstorm WarningSGFDent, Texas53 min
Jun 2, 4:59 PM CDTSevere Thunderstorm WarningSGFDent, Phelps61 min
Jun 2, 5:22 PM CDTSpecial Weather StatementSGFWebster53 min
Jun 2, 5:45 PM CDTSevere Thunderstorm WarningSGFDent, Shannon45 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas62 min
Jun 2, 6:03 PM CDTAreal Flood AdvisorySGFDent3 hr
Jun 2, 6:05 PM CDTSpecial Weather StatementSGFDouglas55 min
Jun 2, 6:12 PM CDTSpecial Weather StatementSGFTaney48 min
Jun 2, 6:37 PM CDTSpecial Weather StatementSGFOzark68 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningSGFShannon61 min
Jun 2, 6:49 PM CDTSpecial Weather StatementSGFTexas56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.